Acta Applicandae Mathematicae

, Volume 130, Issue 1, pp 163–203 | Cite as

Generalized Solutions to Semilinear Elliptic PDE with Applications to the Lichnerowicz Equation



In this article we investigate the existence of a solution to a semi-linear, elliptic, partial differential equation with distributional coefficients and data. The problem we consider is a generalization of the Lichnerowicz equation that one encounters in studying the constraint equations in general relativity. Our method for solving this problem consists of solving a net of regularized, semi-linear problems with data obtained by smoothing the original, distributional coefficients. In order to solve these regularized problems, we develop a prioriL-bounds and sub- and super-solutions to apply a fixed point argument. We then show that the net of solutions obtained through this process satisfies certain decay estimates by determining estimates for the sub- and super-solutions and utilizing classical, a priori elliptic estimates. The estimates for this net of solutions allow us to regard this collection of functions as a solution in a Colombeau-type algebra. We motivate this Colombeau algebra framework by first solving an ill-posed critical exponent problem. To solve this ill-posed problem, we use a collection of smooth, “approximating” problems and then use the resulting sequence of solutions and a compactness argument to obtain a solution to the original problem. This approach is modeled after the more general Colombeau framework that we develop, and it conveys the potential that solutions in these abstract spaces have for obtaining classical solutions to ill-posed non-linear problems with irregular data.


Nonlinear elliptic equations Einstein constraint equations A priori estimates Barriers Fixed point theorems Generalized functions Colombeau algebras 


  1. 1.
    Adams, R.A.: Sobolev Spaces. Pure and Applied Mathematics, vol. 65. Academic Press, New York (1975) MATHGoogle Scholar
  2. 2.
    Bartnik, R., Isenberg, J.: The constraint equations. In: The Einstein Equations and the Large Scale Behavior of Gravitational Fields, pp. 1–38. Birkhäuser, Basel (2004) CrossRefGoogle Scholar
  3. 3.
    Choquet-Bruhat, Y.: Einstein constraints on compact n-dimensional manifolds. Class. Quantum Gravity 21(3), S127–S151 (2004). A spacetime safari: essays in honour of Vincent Moncrief CrossRefMATHMathSciNetGoogle Scholar
  4. 4.
    Colombeau, J.-F.: New Generalized Functions and Multiplication of Distributions. North-Holland Mathematics Studies., vol. 84. North-Holland, Amsterdam (1984). Notas de Matemática [Mathematical Notes], 90 MATHGoogle Scholar
  5. 5.
    Evans, L.C.: Partial Differential Equations. Graduate Studies in Mathematics, vol. 19. Am. Math. Soc., Providence (1998) MATHGoogle Scholar
  6. 6.
    Gilbarg, D., Trudinger, N.S.: Elliptic Partial Differential Equations of Second Order. Classics in Mathematics. Springer, Berlin (2001). Reprint of the 1998 edition MATHGoogle Scholar
  7. 7.
    Grosser, M., Kunzinger, M., Oberguggenberger, M., Steinbauer, R.: Geometric Theory of Generalized Functions with Applications to General Relativity. Mathematics and Its Applications, vol. 537. Kluwer Academic, Dordrecht (2001) CrossRefMATHGoogle Scholar
  8. 8.
    Hawking, S.W., Ellis, G.F.R.: The Large Scale Structure of Space-Time. Cambridge Monographs on Mathematical Physics, vol. 1. Cambridge University Press, London (1973) CrossRefMATHGoogle Scholar
  9. 9.
    Holst, M., Nagy, G., Tsogtgerel, G.: Far-from-constant mean curvature solutions of Einstein’s constraint equations with positive Yamabe metrics. Phys. Rev. Lett. 100(16), 161101 (2008), 4 CrossRefMathSciNetGoogle Scholar
  10. 10.
    Holst, M., Nagy, G., Tsogtgerel, G.: Rough solutions of the Einstein constraints on closed manifolds without near-CMC conditions. Commun. Math. Phys. 288(2), 547–613 (2009) CrossRefMATHMathSciNetGoogle Scholar
  11. 11.
    Hughes, T.J.R., Kato, T., Marsden, J.E.: Well-posed quasi-linear second-order hyperbolic systems with applications to nonlinear elastodynamics and general relativity. Arch. Ration. Mech. Anal. 63(3), 273–294 (1977), 1976 CrossRefMATHMathSciNetGoogle Scholar
  12. 12.
    Isenberg, J.: Constant mean curvature solutions of the Einstein constraint equations on closed manifolds. Class. Quantum Gravity 12(9), 2249–2274 (1995) CrossRefMATHMathSciNetGoogle Scholar
  13. 13.
    Klainerman, S., Rodnianski, I.: Rough solutions of the Einstein-vacuum equations. Ann. Math. 161(3), 1143–1193 (2005) CrossRefMATHMathSciNetGoogle Scholar
  14. 14.
    Lichnerowicz, A.: L’intégration des équations de la gravitation relativiste et le problème des n corps. J. Math. Pures Appl. 9(23), 37–63 (1944) MathSciNetGoogle Scholar
  15. 15.
    Maxwell, D.: Rough solutions of the Einstein constraint equations on compact manifolds. J. Hyperbolic Differ. Equ. 2(2), 521–546 (2005) CrossRefMATHMathSciNetGoogle Scholar
  16. 16.
    Maxwell, D.: Rough solutions of the Einstein constraint equations. J. Reine Angew. Math. 590, 1–29 (2006) CrossRefMATHMathSciNetGoogle Scholar
  17. 17.
    Maxwell, D.: A model problem for conformal parameterizations of the Einstein constraint equations. Commun. Math. Phys. 302(3), 697–736 (2011) CrossRefMATHMathSciNetGoogle Scholar
  18. 18.
    Mitrović, D., Pilipović, S.: Approximations of linear Dirichlet problems with singularities. J. Math. Anal. Appl. 313(1), 98–119 (2006) CrossRefMATHMathSciNetGoogle Scholar
  19. 19.
    Pilipović, S., Scarpalezos, D.: Divergent type quasilinear Dirichlet problem with singularities. Acta Appl. Math. 94(1), 67–82 (2006) CrossRefMATHMathSciNetGoogle Scholar
  20. 20.
    Wald, R.M.: General Relativity. University of Chicago Press, Chicago (1984) CrossRefMATHGoogle Scholar
  21. 21.
    York, J.W. Jr.: Gravitational degrees of freedom and the intial-value problem. Phys. Rev. Lett. 26, 1656–1658 (1971) CrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2013

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of California San DiegoLa JollaUSA

Personalised recommendations